Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 46, NWS Charleston, SC

June 27, 2020Allendale County, Colleton County, Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 27, 2020, 8:19 PM EDT for Allendale County, Colleton County, Hampton County, South Carolina. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2020, 8:19 PM EDT (00:19 UTC)
Expired
Jun 27, 2020, 9:00 PM EDT
In force
41 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allendale County, SC, Colleton County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 46 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 8:20 PM EDTTSTM WND DMG5 N Millett, SCA TREE WAS REPORTED DOWN ON MILLETT ROAD NEAR MOODY ROAD.
Jun 27, 8:31 PM EDTTSTM WND DMGUlmer, SCSCHP REPORTED A TREE DOWN AT THE INTERSECTION OF US-301 AND HWY 300. TIME ESTIMATED VIA RADAR DATA.
Jun 27, 9:06 PM EDTTSTM WND DMG4 Sse Ruffin, SCA TREE WAS REPORTED DOWN AT TABOR ROAD AND BELL'S HIGHWAY DUE TO THUNDERSTORM OUTFLOW.
Jun 27, 9:06 PM EDTTSTM WND DMG7 S Ruffin, SCSCHP REPORTED A TREE DOWN AT THE INTERSECTION OF PICCOLO AND AZALEA PATCH ROAD DUE TO THUNDERSTORM OUTFLOW. TIME ESTIMATED VIA RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WUUS52 KCHS 280019
SVRCHS
SCC005-029-049-280100-
/O.NEW.KCHS.SV.W.0046.200628T0019Z-200628T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
819 PM EDT Sat Jun 27 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Hampton County in southeastern South Carolina...
  Colleton County in southeastern South Carolina...
  Allendale County in southeastern South Carolina...

* Until 900 PM EDT.

* At 819 PM EDT, severe thunderstorms were located along a line
  extending from 15 miles south of Gaston to Barnwell to Alexander,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Allendale, Hampton, Lake Warren State Park, Colleton, Varnville,
  Fairfax, Brunson, Gifford, Sycamore, Luray, Smoaks, Lodge,
  Williams, Ulmer and Ruffin.

This warning includes I-95 in South Carolina between mile markers 66
and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3315 8070 3307 8063 3292 8076 3275 8118
      3295 8151 3301 8149 3305 8155 3305 8157
      3310 8161 3316 8154 3311 8137 3312 8120
      3303 8108 3310 8095 3306 8090 3309 8088
      3313 8089 3318 8079
TIME...MOT...LOC 0019Z 296DEG 33KT 3360 8120 3322 8137 3305 8189 

HAIL...0.75IN
WIND...60MPH
 
$$

DPB
1 follow-up statement
202 
WWUS52 KCHS 280050
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
850 PM EDT Sat Jun 27 2020

SCC005-029-049-280100-
/O.CON.KCHS.SV.W.0046.000000T0000Z-200628T0100Z/
Hampton SC-Colleton SC-Allendale SC-
850 PM EDT Sat Jun 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR HAMPTON...COLLETON AND ALLENDALE COUNTIES...

At 850 PM EDT, severe thunderstorms were located along a line
extending from near Bowman to near Colleton to 7 miles southeast of
Burtons Ferry Landing, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Allendale, Hampton, Lake Warren State Park, Colleton, Varnville,
Fairfax, Brunson, Gifford, Sycamore, Luray, Smoaks, Lodge, Williams,
Ulmer and Crocketville.

This warning includes I-95 in South Carolina between mile markers 66
and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3315 8070 3307 8063 3292 8076 3275 8118
      3291 8144 3312 8120 3303 8108 3310 8095
      3306 8090 3309 8088 3313 8089 3318 8079
TIME...MOT...LOC 0050Z 280DEG 45KT 3340 8075 3302 8092 3285 8144 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 7:45 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 27, 7:45 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
745 PM EDT Sat Jun 27 2020

.SYNOPSIS...
An inland trough of low pressure will prevail into early next
week. A cold front should stall and weaken over or near the
area mid week into next weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Tonight: The main forecast challenge continues to center on possible
showers/tstms impacting the region, especially away from the coast.
Latest radar trends indicate a cluster of thunderstorms persisting
across the Midlands this evening, where a shortwave trough is
helping drive activity eastward. The degree of low-level moisture
returning into the area ahead of this cluster and isolated
convection south as well as diurnal heat loss will play a large role
in maintaining these thunderstorms as they enter inland most
counties. At this time, thunderstorms are expected to gradually
weaken with diurnal heat loss, but could still be strong and
potentially severe with damaging wind gusts being the primary
concern. However, stronger activity is likely to be short-lived,
perhaps lasting no longer than the next hour or two, before
transitioned into more general showers and thunderstorms. For this
reason, precip chances have been increased to 30-40% well inland
before a gradual diminishing trend occurs across the area.
Conditions should be dry for most areas after midnight. Lows will
range from the lower 70s well inland to the upper 70s at the beaches
and Downtown Charleston.

Lingering Saharan Dust has created hazy conditions which are
expected to last through Sunday morning. The South Carolina DHEC
therefore has extended an Air Quality Alert for Fine
Particulates for all of southern South Carolina, including
Charleston Metro, through noon Sunday.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: High temperatures in the middle 90s and dewpoints ranging
from the middle/upper 60s well inland to the lower/middle 70s will
combine to produce heat index values between 100F and 103F across a
wide swath of the forecast area. Meanwhile, prevailing west winds
should once again pin the sea breeze to the immediate coast, and
isolated/brief showers/thunderstorms could develop near the coast.

Late Sunday afternoon into Sunday night, organized thunderstorms
which develop in the vicinity of a shortwave trough aloft well
inland/upstream could make a run at the Southeast coast. The
forecast remains uncertain, and most/all organized thunderstorms
could remain north of our region, but slight chance/low chance PoPS
are justified across at least northern counties. If a thunderstorm
complex advances into northern counties, a few thunderstorms could
produce damaging wind gusts Sunday night. However, the potential for
severe weather appears low.

Monday: The shortwave and associated axis of enhanced moisture will
advance southeast and across or near northern counties of the
forecast area. This should support another round of thunderstorms,
especially during the afternoon/evening hours. Since mid levels warm
with 700 mb temps increasing to around 9C and providing some degree
of capping, and since guidance varies regarding coverage of
convection, PoPs are capped at slight chance south and chance north.
However, Organized thunderstorms with greater coverage and a threat
for a few damaging wind gusts are possible. Meanwhile, high temps in
the middle/upper 90s and moderate humidity levels will push maximum
heat index values above 100F at many locations. Across far southern
counties, heat index values could top out near or just above 105F,
so we will continue to assess the need for Heat Advisories.

Tuesday: A complex scenario translates to more forecast uncertainty
regarding coverage/intensity of thunderstorms. The shortwave will
push into the Atlantic and away from the region, and heights will
rise/temperatures will warm at mid levels. However, surface
troughing and a NW-SE swath of enhanced moisture featuring PWAT
values just over 2 inches will persist over the region. While the
warming mid levels could provide some capping which could limit
thunderstorm coverage, moisture and low level convergence in the
vicinity of the surface trough and enhanced along the sea breeze
near the coast should overcome this cap to support scattered to
numerous showers/thunderstorms, with best coverage during the
afternoon/evening. The combination of elevated shear and instability
could support multicell thunderstorms with a threat for isolated
damaging wind gusts. Temperatures will depend on timing/coverage of
thunderstorms but could top out in the middle 90s at many location s
away from the coast. Again, these temperatures and dewpoints mainly
in the 70s will push maximum heat index values above 100F at many
locations. Across far southern counties, heat index values could top
out near or just above 105F, and we will continue to assess the need
for Heat Advisories.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
General troughing looks to persist most, if not all, of the
period. This should keep rain chances near to above normal but
the severe storm/excessive rainfall threat appears to remain
low. Temperatures should be near to above normal.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Hazy conditions will prevail through the night and into the morning.
Maintained prevailing MVFR visibilities through 04Z at both KCHS and
KSAV with a tempo of VFR visibilities. Overnight, visby's could dip
to MVFR and the TAFs could need an amendment but as of now, after
04Z kept VFR. Gusty, westerly winds up to 20 kts are expected again
starting tomorrow morning through the evening. There is some hints
at showers/thunderstorms tonight and late tomorrow, but with lack of
consistency in the models, have left both terminals dry.

Extended Aviation Outlook: Periodic restrictions at KCHS/KSAV
should mainly occur in showers/thunderstorms. Otherwise, mainly
VFR.

&&

.MARINE...
Tonight: There are no concerns. West to southwest winds 10-15 kt
with seas 2-4 ft.

Sunday through Tuesday: Elevated W/SW winds remain capped at 20
knots and should be accompanied by seas mainly 2-4 feet. As a
surface trough settles over the region mid to late week, a weakening
pressure gradient should translate to SW winds decreasing to 15 kt
or less and seas subsiding to 1-3 feet.  Thunderstorms could
periodically produce localized hazards through this period.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Air Quality Alert until noon EDT Sunday for SCZ040-042>045-
     047>052.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 27, 5:46 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
546 PM EDT Sat Jun 27 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-282200-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
546 PM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast Georgia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ040-042>045-047>052-282200-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
546 PM EDT Sat Jun 27 2020

...AIR QUALITY ALERT IN EFFECT UNTIL NOON EDT SUNDAY...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 27, 8:07 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Charleston SC
807 PM EDT Sat Jun 27 2020

GAZ114-280045-
Tattnall-
807 PM EDT Sat Jun 27 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...

At 806 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of Plant Hatch, moving east at
25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Reidsville, Glennville and Mendes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3209 8220 3208 8195 3205 8189 3204 8177
      3196 8188 3191 8188 3182 8195 3180 8198
      3178 8197 3182 8202 3181 8203 3186 8211
      3190 8211 3189 8213 3191 8213 3190 8219
      3192 8222
TIME...MOT...LOC 0006Z 278DEG 21KT 3200 8225

DPB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:47 PM EDTSpecial Weather StatementCHSDorchester43 min
Jun 27, 9:28 PM EDTSpecial Weather StatementCHSBerkeley, Colleton, Dorchester47 min
Jun 27, 9:52 PM EDTSpecial Weather StatementCHSCharleston38 min
Jun 27, 10:00 PM EDTSpecial Marine WarningCHS90 min
Jun 27, 10:51 PM EDTSpecial Marine WarningCHS71 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.